The Massachusetts Good Samaritan Law and Medical Emergencies, Including Opioid Overdose

Courtesy image (c) ma.gov
Courtesy image (c) ma.gov

Submitted by Bedford Youth and Family Services

November has been recognized as Substance Abuse Awareness Month in Bedford since 1998. Our hope is to enhance community awareness of alcohol, tobacco and other drug problems that may exist among children, adolescents and adults. As the effects of substance abuse are felt by the whole community, and need to be addressed by the whole community, we hope to mobilize citizens, community agencies, schools, religious organizations, businesses and health facilities to work together for education and prevention.

The Massachusetts 9-1-1 Good Samaritan Law was passed in 2012 in order to encourage people to call 9-1-1 during an overdose emergency. The Law protects people who call 9-1-1 during an overdose from being charged with possession of a controlled substance.

The Massachusetts Good Samaritan Law encourages people to seek emergency medical assistance for people in distress in order to reduce the chance of harm or death. Since the lives of those who overdose on opioids relies on the help of bystanders, the law has significant potential to help reduce the impact of the opioid epidemic.

If there is a medical emergency, call 9-1-1 – The law protects you.

The Massachusetts Good Samaritan Law protects victims and those who call 9-1-1 for help from charge, prosecution, and conviction for possession or use of controlled substances. The Law, Chapter 94C, Section 34A: “Immunity from prosecution under Secs. 34 or 35 for persons seeking medical assistance for self or other experiencing a drug-related overdose” can be found on the Massachusetts Legislature General Laws website.

Know the Signs of Overdose: Signs of an opioid overdose may include:

  • Breathing that is slow and shallow — or no breathing at all
  • Very sleepy or unconscious and not responding to your voice or touch
  • Blue or grayish skin color, with dark lips and fingernails
  • Snoring or gurgling sounds

If there are symptoms of an overdose:

  • Tap, shake, and shout at the person to get a response
  • If there is still no response, rub knuckles on the breast bone

If no or little response, call 9-1-1

Opioids include heroin, codeine, fentanyl, hydrocodone (i.e., Vicodin), Hydromorphone, morphine, and oxycodone, such as OxyContin and Percocet, among others.

Do you know someone struggling with addiction? Do you need help? Call the Massachusetts Substance Abuse Information and Education Helpline: 1-800-327-5050 or visit their website. The Helpline provides free and anonymous information for alcohol and other drug use problems. www.helpline-online.com.

Adapted from: Massachusetts Bureau of Substance Abuse Services, Make the Right Call – Public Information Campaign.mass.gov/MakeTheRightCall

Locally Bedford Police and Fire have access to Narcan and can be of assistance in the event of an emergency and also provide training for a resident privately in how to administer the dose.  Please call 781-275-1212 for more information.

Let’s join together to keep our community safe.

For more information call Prevention Services Coordinator, Jessica Wildfong at 781-275-7727 ext. 262 or email at jessicaw@bedfordma.gov.


Keep our journalism strong! Support The Citizen Journalism Fund today. Contact The Bedford Citizen: editor@thebedfordcitizen.org or 781-325-8606

Subscribe
Notify of
guest

This site uses Akismet to reduce spam. Learn how your comment data is processed.

0 Comments
Inline Feedbacks
View all comments
0
Would love your thoughts, please comment.x
()
x